Michigan, 2026Winter Storm in Michigan, January 16 to 17, 2026
January 16 to 17, 2026 · NWS MQT · 2 events in 2 counties and zones
P. The heaviest snow fell across Gogebic County with 6-10 of snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure moved across the Upper Great Lakes on Jan 16-17 bringing moderate to heavy lake effect snow to the western U.P. The heaviest snow fell across Gogebic County with 6-10 of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 16, 5:47 AM CST, 13 minutes earlier. Its key messages:
- Slow moving system and follow on lake effect will result in light to moderate snow through at least Saturday afternoon.
- Snow totals in excess of 8" are expected in the high terrain of western Upper Michigan into Saturday. Winter weather advisories and storm warnings are in effect.
- Moderate snowfall focuses into Luce County today. A Winter Weather Advisory is in effect.
- Snow Sunday night and Monday will be very fine and susceptible to blowing in the wind. This and stronger winds of 20 to 45 mph may result in hazardous travel Sunday night and Monday.
- Colder air settles into the region Saturday night, continuing next week. This will bring subzero overnight lows and hazardous wind chills.
Area forecast discussion, Jan 16, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
647 AM EST Fri Jan 16 2026
.KEY MESSAGES...
- Slow moving system and follow on lake effect will result in
light to moderate snow through at least Saturday afternoon.
- Snow totals in excess of 8" are expected in the high terrain
of western Upper Michigan into Saturday. Winter weather
advisories and storm warnings are in effect.
- Moderate snowfall focuses into Luce County today. A Winter
Weather Advisory is in effect.
- Snow Sunday night and Monday will be very fine and susceptible
to blowing in the wind. This and stronger winds of 20 to 45
mph may result in hazardous travel Sunday night and Monday.
- Colder air settles into the region Saturday night, continuing
next week. This will bring subzero overnight lows and
hazardous wind chills.
&&
.DISCUSSION...
Issued at 151 AM EST Fri Jan 16 2026
A line of snow moved through central Upper Michigan overnight,
producing a half inch or so of snow. At the time of this publishing,
this line was pushing through eastern Upper Michigan. Elsewhere, a
larger cluster of snow is noted upstream in Minnesota, tracking
southeastward through northern Minnesota and northwestern Wisconsin.
Latest CAMS suggest this will continue this track, potentially
scrapping Gogebic County in a couple hours as it continues
southeastward and then Menominee County during the morning commute.
Additional waves and impulses are also observed on GOES water vapor
channels, all associated with a broad and deep trough pressing into
the Upper Midwest.
This trough will take on a negative tilt today, allowing a stretched
out surface low to develop. Latest GEFS and EC surface low
clustering suggests the low will generally track across Lake
Superior and Upper Michigan this afternoon and evening, which will
help focus low level convergence into the western counties and
potential lake enhanced into the eastern counties. In the west, deep
layer moisture with decent DGZ access is present in model soundings,
suggesting snowfall processes capable of producing up to 0.5 per
hour rates. This is reflected well by the latest HREF, which pings
areas of the higher terrain from Ironwood to Houghton with ~35%
chance of exceeding 0.5 inches per hour. Given this potential and
that headlines are already out, opted to hold the inherited Winter
Storm Warnings and Winter Weather Advisories for the western
counties. However, snowfall totals have decreased some and if the
trend continues, the Warnings may be downgraded to Advisories in
future forecast updates. In the east, similar conditions are
expected, with deep layer moisture with longer DGZ residence times.
Southerly flow atop Lake Michigan, which is currently experiencing a
surface to 850mb delta T of around 7 to 9C per SPC mesoanalysis,
will likely help aid snowfall production today. Low level convergent
fields focus a band of moderate snowfall into western Mackinac and
southern Luce today with weakening wind fields. This should
gradually limit how far north the band lands today and a
southeastward wind shift shift thanks to the transiting low this
afternoon may help the band shift into Schoolcraft. No changes were
made to the inherited Winter Weather Advisory for Luce County where
upwards of 5 to 7 inches is possible along M-28 into Newberry.
Synoptic and lake enhanced snow will likely transition to lake
effect by early Saturday as the exiting low extends surface
troughing westward over the lake. The trough is expected to pivot
through the region Saturday, aided by a secondary shortwave rotating
aloft. Latest CAMS are in good agreement that the pivoting trough
will result in a cluster of moderate to heavy snow showers dropping
south into central or western Upper Michigan sometime Saturday
morning. Should this occur, a sharp increase in snowfall rates and
decrease in visibility can be expected. Latest RAP and HRRR suggest
the focus area for this will be from Marquette to Republic
southeastward into Delta County by afternoon. Lake effect snow
begins to taper Saturday night as inversion heights lower and winds
begin to back over to the west and southwest ahead of the next
clipper. Overnight Saturday, colder air will spill into the region,
sending 850mb temps to near -18C. This will allow overnight lows
only in the single digits above and below zero, with the coldest
spots in the interior west. Elsewhere, temperatures bottom out near
10F. These colder conditions persist Sunday, with highs peaking in
the single digits west and mid to upper teens east.
Latest guidance continues to suggest the next clipper drops into the
region Sunday while deepening. This will kick off another widespread
snowfall opportunity by afternoon or evening before transitioning to
lake effect by Monday morning. Lake effect looks to continue through
at least mid-week with surface troughing extending northwestward
over Lake Superior. The airmass building into the region will be
cold, with 850mb temperatures on the order of -25 to -30C. This will
bring the DGZ to or below the ground, resulting in very fine snow
crystals that are susceptible to blowing in the wind. This system
will also include a stronger pressure gradient and potentially an
isallobaric acceleration, thereby further increasing the risk for
hazardous conditions from blowing snow. Main risk area for this will
be the Keweenaw Peninsula, where ~35 mph or greater are most likely,
but all areas by Lake Superior and in the traditional northwest wind
snow belts will also be susceptible. The same colder airmass will
support subzero to near zero overnight lows Sunday night and daytime
highs near zero or in the single digits. Dangerous wind chills below
-15F will also be a concern each morning through at least midweek.
Of note, latest guidance has trended overnight lows down some, with
some packages now suggesting overnight lows dipping below -10F in
the interior west Monday night/Tuesday morning.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 647 AM EST Fri Jan 16 2026
Snow showers continue across Upper Michigan through the TAF period
as a system passes south of the area this morning and then gives way
to lake effect snow in northwest flow aloft. This will produce
variable MVFR/IFR conditions at the terminals through the period,
with the heaviest snowfall rates found in the west including KIWD.
Light winds around 5 kt this morning increase to around 10 kt out of
the northwest after 18z Fri.
&&
.MARINE...
Issued at 151 AM EST Fri Jan 16 2026
Light winds around 20kts or less are currently observed across Lake
Superior. This should continue today as an area of low pressure
develops over the lake, allowing a tighter pressure gradient to
develop over the western half of the lake by evening. These
northerly to northwesterly winds climb to near 25kts this evening,
then to around 30kts from the north by Saturday morning. These
stronger winds will press eastward across the lake through the day
before slowly lightening Saturday night. Colder airmass overhead
will support conditions conducive for freezing spray accumulation
Saturday and Saturday night. Winds lighten to near 20 to 25kts late
Saturday night, but ramp up again Sunday night as the next system
and shot of cold air builds overhead. This will likely result in
gales and heavy freezing spray beginning Sunday night. Gales slowly
fall off from west to east late Monday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 1 PM EST Saturday for MIZ001.
Winter Storm Warning until 1 PM EST /noon CST/ Saturday for
MIZ002-003-009.
Winter Weather Advisory until 7 PM EST this evening for MIZ007.
Lake Superior...
None.
Lake Michigan...
None.
&&
DISCUSSION...JTP
AVIATION...CB
MARINE...JTPHazardous weather outlook, Jan 16, 3:02 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
402 AM EST Fri Jan 16 2026
MIZ001>007-009>014-084-085-170915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
402 AM EST Fri Jan 16 2026 /302 AM CST Fri Jan 16 2026/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
A slow moving system brings light to moderate snow to western and
eastern Upper Michigan today. See the latest Winter Weather
Advisories and Storm Warnings for additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow totals in excess of 8" are expected in the high terrain of
western Upper Michigan into Saturday. See the latest Winter
Weather Advisories and Storm Warnings for additional details.
Snow Sunday night and Monday will be very fine and susceptible to
blowing in the wind. This and stronger winds of 20 to 45 mph may
result in hazardous travel.
Colder air settles into the region Saturday night, continuing next
week. This will bring subzero overnight lows and hazardous wind
chills.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through social
media.
LSZ162-240>251-263>267-170915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
402 AM EST Fri Jan 16 2026 /302 AM CST Fri Jan 16 2026/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gales are expected Sunday night and Monday. Heavy freezing spray
will accompany this, likely continuing Tuesday into Wednesday.
See the Open Lake Forecast for Lake Superior for more information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-170915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
402 AM EST Fri Jan 16 2026
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JTP
Winter Storm, Gogebic
- When
- January 16, 6:00 AM CST to January 17, 6:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Widespread moderate to heavy lake effect snow fell over much of Gogebic County on Jan 16-17 with snowfall up to 10.5 at 5 NNW Bessemer, MI-GG-11. Key impacts: transportation delays.
Winter Storm, Ontonagon
- When
- January 16, 7:00 AM EST to January 17, 7:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Widespread moderate to heavy lake effect snow fell over much of Ontonagon County on Jan 16-17 with snowfall up to 10.5 at 5 NNW Bessemer, MI-GG-11, and the NOHRSC analysis showing 8-12 extending into much of the western half of Ontonagon County: Key impacts: transportation delays.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Iowa, January 16, 20261 death · 1 event
- High Wind and Strong Wind in South Dakota, January 16, 202662 kt wind · 24 events
- Blizzard and Winter Weather in Minnesota, January 16 to 17, 202621 events
- Dust Storm and High Wind in Kansas, January 16, 20261 injured · 66 kt wind · 12 events
- Blizzard and Strong Wind in Minnesota, January 16 to 17, 202613 events
- Blizzard in Minnesota, January 16, 202612 events
- High Wind and Strong Wind in Iowa, January 16, 202650 kt wind · 11 events
- Winter Weather in Maine, January 16, 20267 events
- Winter Weather in Wisconsin, January 16 to 17, 20267 events
- High Wind and Winter Weather in Nebraska, January 16, 202654 kt wind · 6 events
- High Wind in Texas, January 16, 202655 kt wind · 4 events
- Dust Storm and High Wind in Colorado, January 16, 202663 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312107, 1314975.